Thunderstorm Wind, Monroe
- When
- June 5, 10:10 PM EST
- Where
- Monroe County, 0.86 mi SE of Rochester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.170, -77.620
Thunderstorms developed along a Lake Ontario breeze during the late evening hours. One storm produced an isolated downburst which tore the roof off a building in Rochester in Monroe county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed along a Lake Ontario breeze during the late evening hours. One storm produced an isolated downburst which tore the roof off a building in Rochester in Monroe county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 5, 7:31 PM EST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
831 PM EDT THU JUN 5 2008
.SYNOPSIS...
A STRONG RIDGE WILL BUILD OVER THE EASTERN THIRD OF THE COUNTRY
TONIGHT AND FRIDAY...AND THIS WILL RESULT IN OUR FIRST REAL TASTE OF
MID SUMMER HEAT AND HUMIDITY. IN FACT...RECORD TEMPERATURES WILL BE
THREATENED ON FRIDAY RIGHT THROUGH THE WEEKEND WHEN TEMPERATURES
WILL AVERAGE 10 TO 15 DEGREES ABOVE NORMAL. THE RIDGE WILL REMAIN IN
PLACE THROUGH MUCH OF NEXT WEEK...SO IT WILL REMAIN QUITE WARM.
&&
.NEAR TERM /THROUGH FRIDAY/...
LARGE MCS OVER SOUTHERN ONTARIO WILL LIKELY TRACK EAST-NORTHEASTWARD
AND PASS TO THE NORTH OF LAKE ONTARIO. MID AFTERNOON LAPS ANALYSES
SHOW A REGION OF HIGHER CAPE NEAR 1500 J/KG AND STRONG SURFACE
THETA-E CONVERGENCE OVER MOST OF THE WESTERN NY COUNTIES. A MORE
EASTWARD TRACK OF THIS MCS WILL BE ABLE TO TAP INTO THIS ENERGY
SOURCE...BUT THE MCS IS SEPARATED FROM THE HIGH CAPE/THETA-E FIELD
BY A SHARP THICKNESS RIDGE...WITH MID LEVEL WARMING BLOCKING THE
MCS FROM ENTERING WESTERN NY. WILL KEEP CHANCE POPS OVER WESTERN NY
FOR THE EVENING AS SMALLER CONVECTIVE CELLS HAVE BEEN ABLE TO FORM
OVER TERRAIN OR LAKE BREEZE CONVERGENCE AREAS.
ONCE THE REMAINS OF THE MCS APPROACH THE EASTERN END OF LAKE ONTARIO
AND THE SAINT LAWRENCE VALLEY...THE THICKNESS RIDGE WEAKENS AND MAY
ALLOW SOUTHWARD DEVELOPMENT OF CONVECTION ACROSS THE EASTERN LAKE
ONTARIO REGION AND THE TUG HILL PLATEAU/ADIRONDACKS AREA. WILL HAVE
LIKELY POPS FOR THUNDERSTORMS THIS EVENING AND EARLY TONIGHT FOR THE
NORTH COUNTRY WITH LESSENING CHANCES OF PRECIP ELSEWHERE.
SURFACE AND UPPER RIDGING INCREASES ON FRIDAY AS A SUBTROPICAL HIGH
BUILDS INTO THE CAROLINAS AND MID ATLANTIC STATES...EXTENDING OVER
MOST OF THE EASTERN U.S. HIGH HEAT AND HUMIDITY WILL ALSO BUILD
ACROSS THE AREA ON FRIDAY WITH MANY LOCALES REACHING OR EXCEEDING
RECORD TEMPS. THE APPARENT TEMPERATURES WILL ALSO BE VERY HIGH WITH
HEAT INDICES REACHING THE UPPER 90S OVER MUCH OF THE MIDDLE GENESEE
VALLEY TO THE FINGER LAKES...AND FOR THE BUFFALO/NIAGARA AREAS AWAY
FROM THE COOLING INFLUENCE OF THE LAKES. THERE WILL BE ENOUGH
TEMPERATURE DIFFERENCE BETWEEN THE LAKES AND THE LAND TO DEVELOP A
LAKE BREEZE WITHIN A FEW MILES OF BOTH LAKES ERIE AND
ONTARIO...WHERE HIGH TEMPS WILL BE SEVERAL DEGREES COOLER THAN THE
INLAND AREAS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS WE HAVE BEEN ADVERTISING FOR NEARLY A WEEK NOW...THIS PERIOD WILL
BE UNSEASONABLY WARM AND HUMID. A FAIRLY HIGH AMPLITUDE BERMUDA HIGH
TYPE RIDGE WILL BE IN PLACE WITH H85 TEMPS GENERALLY IN THE HIGH
TEENS TO NEAR 20C.
NOT ONLY WILL AVERAGE SFC TEMPS BE SOME 10 TO 15 DEGREES F ABOVE
NORMAL...WHICH IS QUITE NOTABLE OUTSIDE OF THE TRANSITIONAL SPRING
AND FALL MONTHS...BUT THERE WILL BE THE LIKELIHOOD OF RECORD
TEMPERATURES. SEE BELOW IN THE CLIMATE SECTION FOR DETAILS.
THE ANONAMLOUSLY STRONG (+1 TO 2 STD) RIDGE OVER THE REGION FRIDAY
NIGHT WILL PUMP H85 TEMPS OF +20 ACROSS THE REGION WHICH WILL KEEP
THE VAST MAJORITY OF THE FORECAST AREA FROM FALLING BELOW 65. THE
NIAGARA FRONTIER AND PARTS OF THE GENESEE VALLEY AND THE LAKE ERIE
NEARSHORE WILL LIKELY STAY AT OR ABOVE 70.
A WEAK SHORTWAVE WILL CROSS THE STRONG RIDGE LATE FRIDAY NIGHT AND
SATURDAY WHILE DRAGGING A WEAK SFC BOUNDARY ACROSS OUR REGION. WHILE
THIS WILL PUT A DENT...OR SOMEWHAT FLATTEN THE RIDGE...IT WILL DO
LITTLE TO ALLEVIATE THE NEW FOUND SUMMER HEAT. THE WEAK BOUNDARY
COULD TOUCH OFF A COUPLE SHOWERS/TSTORMS ON SATURDAY THOUGH...SO LOW
CHC POPS WILL REMAIN IN PLACE FROM CONTINUITY. DO NOT BE FOOLED
THOUGH...THIS BY NO MEANS WILL TRANSLATE INTO A RAINY DAY. MORE OF A
NUISANCE MORE THAN ANYTHING ELSE...AS ANY SHOWERS WILL BASICALLY
JUST ADD MORE HUMIDITY TO AN ALREADY SULTRY AIRMASS.
THE INCREASED CLOUD COVERAGE FROM THE PASSING BOUNDARY...COMBINED
WITH SLIGHLY LOWER H925/85 TEMPS WILL KEEP MAX TEMPS A FEW DEGREES
LOWER SATURDAY AFTERNOON. IT WILL STILL BE QUITE WARM AND HUMID
THOUGH WITH SOME 90S STILL POSSIBLE FROM THE ROC AREA EASTWARD.
FOR SATURDAY NIGHT THROUGH SUNDAY...THE STRONG 592 RIDGE WILL BE
CENTERED OVER THE CAROLINAS. FROM THERE...IT WILL CONTINUE TO PUMP
SUMMER HEAT AND HUMIDITY FROM THE OHIO VALLEY AND MID WEST TO OUR
REGION. DEW POINTS WILL STILL BE IN THE MID TO UPPER 60S...WHICH
WILL SUPPORT MORE SULTRY NIGHTS. WHILE SOME DISTANT LIGHTNING
FLASHES (HEAT LIGHTNING) MAY BE SEEN SATURDAY AND SUNDAY NIGHTS...
THESE WILL BE FROM STORMS OVER/NORTH OF LAKE ONTARIO WHERE STORMS
WILL LIKELY BE CROSSING SRN ONTARIO. THE THREAT FOR ANY PCPN WILL BE
TOO LOW TO MENTION...WITH ONLY SLGT CHC POPS BEING USED IN THE GRIDS
AND ALPHA-NUMERICS. THE RING OF FIRE SHOULD REMAIN TO OUR NORTH
AND WEST.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
THE UPPER LEVEL FLOW DURING THIS PERIOD WILL BE MUCH FLATTER...BUT A
SUMMER LIKE RIDGE WILL REMAIN IN PLACE OVER THE EASTERN PORTION OF
THE COUNTRY. THIS WILL KEEP A FEED OF WARM AND HUMID AIR IN PLACE
WITH TEMPERATURES FOR OUR REGION AVERAGING ABOUT 5 TO 10 DEGREES F
ABOVE NORMAL. AGAIN...THIS CONCURS WITH THE LATEST CLIMATE
PREDICTION CENTER 6 TO 10 DAY TEMP FORECAST WHICH SHOWS A BULLSEYE
OF CONFIDENCE FOR ABOVE NORMAL TEMPS OVER THE EASTERN GREAT LAKES
AND NEW ENGLAND. SOME DETAILS...
A STALLED FRONTAL BOUNDARY OVER SOUTHERN ONTARIO FROM THE WEEKEND
WILL REMAIN IN PLACE MONDAY AND MONDAY NIGHT. THAT WILL ALLOW H85
TEMPS TO BE IN THE UPPER TEENS...WITH ONLY A SLIGHT CHC FOR ANY PCPN
(CONVECTION).
A SHORTWAVE IS THEN FORECAST TO CROSS ONTARIO ON TUESDAY...WHICH
WOULD DRAG THE BOUNDARY ACROSS OUR AREA. THIS WILL RESULT IN SCT
-SHRA/TSRA TUESDAY BEFORE SOMEWHAT COOLER AND DRIER AIR SAGS ACROSS
THE REGION FOR WEDNESDAY AND THURSDAY.
ALL IN ALL...THE PERIOD WILL FEATURE ABOVE NORMAL TEMPS AND BELOW
NORMAL AMOUNTS OF PCPN.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS THROUGHOUT THE REGION THIS EVENING. SCATTERED
THUNDERSTORMS DEVELOPING OVER THE EASTERN END OF LAKE ERIE AND
SOUTHERN ONTARIO WILL WEAKEN AS ACTIVITY WORKS EAST BUT THREE
COULD BE A PERIOD OF MVFR CONDITIONS AS WEAKENING CONVECTION WORKS
ACROSS WESTERN SECTIONS THIS EVENING. LARGE MCS OVER SOUTHERN
ONTARIO WILL LIKELY TRACK NORTH OF LAKE ONTARIO THIS EVENING AND
AFFECT THE EASTERN LAKE ONTARIO REGION WITH SHRA AND TSRA FROM 00Z
TO 08Z. RIDGE BUILDING OVER THE REGION ON FRIDAY WILL BRING AN END
TO PRECIP THREAT BUT MAY PRODUCE HAZY CONDITIONS DURING THE NEXT
FEW NIGHTS WITH MVFR TO IFR VBSY AT TIMES.
OUTLOOK...
SATURDAY...VFR...CHANCE TSRA DURING THE AFTERNOON.
SUNDAY...VFR...CHANCE SHRA IN THE MORNING.
MONDAY...VFR/MVFR IN SHRA/TSRA.
TUESDAY...VFR/MVFR IN SHRA/TSRA.
&&
.MARINE...
NO FLAGS ARE EXPECTED THROUGH THE UPCOMING WEEKEND.
A WARM FRONT WILL LIFT ACROSS LAKES ERIE AND ONTARIO TONIGHT. THE
FRONT WILL HELP TO GENERATE SOME SHOWERS AND THUNDERSTORMS
TONIGHT...ESPECIALLY OVER LAKE ONTARIO. MARINERS SHOULD BE ALERT FOR
APPROACHING STORMS...WHICH WILL PROBABLY CONTAIN FREQUENT CLOUD TO
SURFACE LIGHTNING.
THE PASSAGE OF THE WARM FRONT TONIGHT WILL BE FOLLOWED BY PERSISTENT
HIGH PRESSURE FROM FRIDAY THROUGH THE UPCOMING WEEKEND...WITH A
LIGHT TO MODERATE SOUTH TO SOUTHWEST BREEZE AND CORRESPONDINGLY FLAT
TO MODEST SEAS.
OUTSIDE OF THE LOW CHANCE FOR THUNDERSTORMS THIS WEEKEND...BOTH
LAKES SHOULD FEATURE NEARLY IDEAL BOATING CONDITIONS.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.
&&
.CLIMATE...
FRIDAY THROUGH MONDAY WILL FEATURE VERY WARM AND HUMID CONDITIONS
ACROSS THE REGION. IN FACT...SOME RECORD MAX TEMPS AND RECORD HIGH
MINMIUM TEMPS WILL LIKELY BE ESTABLISHED IN THE PROCESS. HERE IS A
LIST OF THE CURRENT RECORDS THAT WILL BE THREATENED.
FOR MAX TEMPS...
FRIDAY SAT SUN MON
BUFFALO 90(1955) 86(2007) 91(1968) 90(2005)
ROCHESTER 94(1925) 91(1955) 92(2007) 92(1950)
FOR 24 HOUR MIN TEMPS
FRIDAY SAT SUN MON
BUFFALO 69(1984) 71(1984) 75(1984) 72(1984)
ROCHESTER 74(1899) 72(1925) 72(1984) 74(1984)
SYNOPSIS...RSH
NEAR TERM...WCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...TMA/WCH
MARINE...RSH
CLIMATE...RSHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 1144 AM EDT THU JUN 5 2008 NYZ001>008-010>014-019>021-085-061545- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 1144 AM EDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS INCLUDED WESTERN AND NORTH CENTRAL NEW YORK IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT. WHILE THE OVERALL PROBABILITY OF SEVERE THUNDERSTORMS IS LOW...THERE IS THE CHANCE THAT A FEW STORMS COULD PRODUCE LOCALLY STRONG WINDS AND PEA TO NICKEL SIZED HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY IT WILL BE HOT AND HUMID ACROSS THE REGION ON FRIDAY...WITH THE COMBINATION OF 90 DEGREE PLUS TEMPERATURES AND HIGH HUMIDITY PRODUCING APPARENT TEMPERATURES CLOSE TO 100. THIS WILL ESPECIALLY BE THE CASE ACROSS THE GENESEE VALLEY AND FINGER LAKES REGIONS WHERE AFTERNOON TEMPERATURES COULD EASILY REACH INTO THE MID 90S. IT MAY BE NECESSARY AT A LATER TIME TO ISSUE EXCESSIVE HEAT ADVISORIES FOR PARTS OF THE REGION FOR FRIDAY AFTERNOON. THE SUMMER-LIKE HEAT WILL THEN PERSIST THROUGH THE WEEKEND... ALTHOUGH THE HIGHEST TEMPERATURES ARE EXPECTED ON FRIDAY. SOME RECORD HIGH TEMPERATURES WILL BE POSSIBLE FRIDAY THROUGH THE WEEKEND...WITH RECORD HIGH OVERNIGHT MINIMUMS ALMOST A CERTAINTY FOR MANY AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-061545- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 1144 AM EDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED MOST OF LAKES ERIE AND ONTARIO IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT. WHILE THE OVERALL PROBABILITY OF SEVERE THUNDERSTORMS IS LOW...THERE IS THE CHANCE THAT A FEW STORMS COULD PRODUCE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1010 PM EDT THU JUN 5 2008 NYZ001-002-010-011-060315- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA 1010 PM EDT THU JUN 5 2008 AN AREA OF HEAVY THUNDERSTORMS WITH WIND GUSTS TO 50 MPH ARE POSSIBLE ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING OVER NORTHEAST ERIE COUNTY AROUND AKRON, RAPIDS IN SOUTHEAST NIAGARA COUNTY, ALABAMA IN GENESEE COUNTY AND SOUTH OF MEDINA THROUGH 1045 PM. RAINFALL RATES OF AN INCH AN HOUR WILL CAUSE PONDING ON AREA ROADS. JJP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1028 PM EDT THU JUN 5 2008 NYZ007-008-060415- JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 1028 PM EDT THU JUN 5 2008 ...THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND GUSTY WINDS TO MOVE EAST ACROSS THE REGION THROUGH 1130 PM... AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS NORTHERN JEFFERSON AND LEWIS COUNTIES THROUGH MIDNIGHT. VERY HEAVY RAIN OF AN INCH TO 1.5 INCHES AN HOUR COULD CAUSE SOME URBAN AND POOR DRAINAGE FLOODING ALONG WITH WIND GUSTS TO 45 TO 50 MPH AND POSSIBLY SMALL HAIL. JJP
The Buffalo radar (KBUF), 94 km away, was scanning. The volume nearest the first event began at 03:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121650.